Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 157, NWS Amarillo, TX

July 28, 2002Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 28, 2002, 10:53 PM CDT for Beaver County, Oklahoma. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2002, 10:53 PM CDT (03:53 UTC)
Expired
Jul 29, 2002, 12:00 AM CDT
In force
67 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 117 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 6:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
530 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

394 
WUUS54 KAMA 290353
SVRAMA
OKC007-290500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1049 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAVER COUNTY IN THE OKLAHOMA PANHANDLE

* UNTIL MIDNIGHT CDT

* AT 1049 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF KNOWLES...OR ABOUT 15    
  MILES NORTH OF BEAVER...MOVING EAST SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BEAVER...TURPIN...SLAPOUT...MOCANE...KNOWLES...GATE...FORGAN...
  FLORIS AND ELMWOOD

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS

LAT...LON 3696 10093 3665 10079 3654 10004 3698 10004

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:05 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 28, 10:05 PM CDT, 48 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1005 PM CDT SUN JUL 28 2002

WILL UPDATE PACKAGE TO REMOVE COUNTIES DROPPED FROM WATCH...REMOVE
POPS FROM NORTHWEST...AND CORRECT SOME TEMPERATURES OR DAY 7.

.AMA...
TX...NONE.
OK...NONE.

WYNNE

In the hours before

Special weather statement, Jul 28, 9:18 PM CDT, 1 hour 35 minutes before
OKZ001-TXZ001-002-006-007-290245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
918 PM CDT SUN JUL 28 2002

THE FOLLOWING COUNTIES HAVE BEEN CANCELED FROM SEVERE THUNDERSTORM
WATCH NUMBER 547.

FROM THE OKLAHOMA PANHANDLE...CIMARRON

FROM THE TEXAS PANHANDLE...DALLAM...HARTLEY...SHERMAN...AND MOORE

THE FOCUS FOR THUNDERSTORMS HAS MOVED EAST INTO THE NORTHCENTRAL AND
NORTHEASTERN TEXAS AND OKLAHOMA PANHANDLES. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS NOT ANTICIPATED IN THE NORTHWEST SECTIONS OF THE TEXAS
AND OKLAHOMA PANHANDLES. THEREFORE...THE WATCH WILL BE CANCELED FOR
THE COUNTIES LISTED.

A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR THE NORTHCENTRAL
AND NORTHEAST AREAS OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 1100
PM CDT.

SD

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.